Category: Professional Posters
Clozapine is an atypical antipsychotic notable for its superior efficacy in treating refractory schizophrenia. Potentially serious adverse effects associated with clozapine use include the development of blood dyscrasias, including eosinophilia (blood eosinophil count >500/µL). While mostly transient and absent of systemic reactions, myocarditis, or organ-specific disease, rarely it can result in life-threatening end-organ damage. Despite the occurrence of eosinophilia during clozapine treatment being well-described in the literature, there is limited information on the use of clozapine in patients with chronic eosinophilic pneumonia (CEP). CEP is a rare disorder characterized by an abnormal accumulation of eosinophils in the lung interstitium and the presence of peripheral eosinophilia. Symptoms are typically managed effectively with glucocorticoids, however relapse is common and serious complications can occur. Use of clozapine in these patients may complicate the management of CEP due to the risk of associated eosinophilia.
In 2014, a 62-year-old Chinese American male residing in a long-term psychiatric care facility was admitted to an acute care hospital after presenting with cough, hemoptysis, and shortness of breath for two weeks. Past medical history was significant for asthma, hypertension, right lower lobe (RLL) lobectomy, and schizophrenia treated with clozapine, venlafaxine, and fluphenazine. Bronchoalveoloar lavage (BAL) cell count revealed 59% eosinophils; peripheral differential showed an eosinophil count of 900/µL. The patient was initiated on levofloxacin. Bacterial blood cultures resulted in no growth and fungal and acid-fast bacilli (AFB) cultures were negative. Chest CT showed a multifocal right lung ground glass nodularity and a preexisting right upper lobe nodule. The patient was discharged with diagnoses of healthcare-associated pneumonia (HCAP), allergic pneumonitis, and eosinophilia and venlafaxine was discontinued due to eosinophilia. The patient was readmitted in 2017 for fever and shortness of breath after a choking incident. Prior to this admission, he had been diagnosed with chronic obstructive pulmonary disease (COPD). The chest x-ray was significant for right middle lobe and RLL infiltrates and the unchanged pulmonary nodule. The patient was started on piperacillin-tazobactam and vancomycin. Bacterial blood cultures resulted in no growth, fungal and AFB cultures were negative, and BAL cell count was elevated at 24% eosinophils with a peripheral eosinophil count of 900/µL. The BAL eosinophil count was likely falsely suppressed due to recent use of prednisone. Discharge diagnoses included sepsis secondary to HCAP, acute COPD exacerbation, chronic diastolic heart failure, and eosinophilic pneumonia with recommendations to psychiatric care physicians to discontinue clozapine, sertraline, and aspirin. Clozapine was discontinued after 5 months following the patient’s inability to wean from prednisone without worsening of the eosinophilic pneumonia. The eosinophilia resolved after clozapine discontinuation. In 2019, 14 months after discontinuation of clozapine and worsening psychiatric symptoms despite trials of aripiprazole, fluphenazine, olanzapine, quetiapine, and thiothixene, the patient was reinitiated on clozapine.
This patient’s history of chronic eosinophilia and recurrent pneumonias was complicated by clozapine treatment and COPD. Following the discontinuation of clozapine his eosinophilic pneumonia resolved, however he decompensated psychiatrically. Alternative antipsychotics were trialed but were unsuccessful. The decision was made to reinitiate clozapine due to poor quality of life, altercations with peers, and risk for being a danger to himself. Given his history of eosinophilic pneumonia and comorbidities, a slow titration was followed. Symptom improvement was noted, even at lower initial doses. Risks of clozapine reinitiation include a recurrence of eosinophilia and associated organ-specific disease, such as eosinophilic pneumonia. Eight weeks after restarting clozapine there was a noted increase in the peripheral blood eosinophils from a baseline of 400/µL to 800/µL. This case describes the effective management of a patient with chronic eosinophilia who relies on clozapine for the treatment of schizophrenia symptoms. Due to the potential for severe complications secondary to eosinophilic pneumonia, close monitoring is warranted during clozapine treatment and should be continued for the duration of clozapine treatment.